• Comprehensive Ophthalmology, Uveitis

    A new IRIS Registry study describes the rate of ocular immune-related adverse events after treatment with immune checkpoint inhibitors.

    Study design

    In this retrospective study, researchers included 3,123 patients who received anti-CTLA-4 or anti-PD-1 therapy and reported incidence of adverse events within 1 year of beginning treatment.

    Outcomes

    Of the 3,123 patients assessed, 112 experienced ocular immune-related adverse events. The most common event was anterior uveitis. Ocular adverse events occurred in 7.6% of patients receiving ipilimumab, 6.4% of those receiving ipilimumab with nivolumab, 3.5% of patients receiving nivolumab, and 2.6% of patients receiving pembrolizumab. Patients with a history of uveitis had a higher rate of recurrence of adverse events after starting therapy.

    Limitations

    The IRIS Registry includes patients seen only by ophthalmology practices that participate in the registry, which may have led to overestimated prevalence and incidence data compared with the general public.

    Clinical significance

    Ophthalmic care is important for patients initiating immune checkpoint inhibitors given the rates of ocular immune-related adverse events they experience compared with the general population. Individuals with a history of ocular inflammatory diseases are at higher risk of ocular complications with these medications.